Illinois, 2004

Winter Weather in Illinois, January 29, 2004

January 29, 2004 · NWS PAH · 15 events in 15 counties and zones

One to two inches of snow fell across most of southern Illinois, except for the southern tip from Metropolis to Cairo and Anna. A thin layer of ice formed on some surfaces just prior to the snowfall.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to two inches of snow fell across most of southern Illinois, except for the southern tip from Metropolis to Cairo and Anna. A thin layer of ice formed on some surfaces just prior to the snowfall. Roads were reportedly very slick and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 2:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 29, 2:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CST THU JAN 29 2004

.SHORT TERM...TODAY THROUGH SATURDAY

RADAR SCOPE SHOWING AREAS OF PRECIPITATION OVER ALL BUT THE
SOUTHEAST CORNER. NOT SURE HOW MUCH IS ACTUALLY REACHING THE
GROUND...BUT WHAT IS REACHING THE GROUND IS IN THE FORM OF A WINTRY
MIX AT THE ONSET IN MOST LOCATIONS. ACROSS THE EXTREME NORTHERN
SECTIONS OF OUR FORECAST AREA...MOST LIKELY ALL SNOW FALLING THERE.
REGIONAL RADAR SHOWS ANOTHER BAND OF PRECIP ACROSS CENTRAL MISSOURI
AND ILLINOIS HEADING IN OUR DIRECTION.

COLD FRONT LOCATED FROM NEAR POPLAR BLUFF MISSOURI...TO PADUCAH...TO
AROUND OWENSBORO KENTUCKY. EXPECT FRONT TO CONTINUE PROGRESSING
FARTHER SOUTH THIS EVENING...WITH POST FRONTAL PRECIP CONTINUING
THROUGH AT LEAST 06Z FRI...WITH LINGERING CHANCES AFTER MIDNIGHT
ACROSS THE SOUTHERN FRINGE COUNTIES IN KY. 12Z GFS SEEMED TO HAVE
THE BEST HANDLE ON THIS WEATHER SYSTEM...SHOWING PRECIP ENDING BY
12Z FRI AT THE LATEST.

AS FAR AS QPF AMOUNTS ARE CONCERNED...GFS PAINTS ANYWHERE FROM 0.07
TO 0.15 LIQUID PRECIP ACROSS MUCH OF THE AREA...EXCEPT FOR SOUTHEAST
MISSOURI. NWS ILX MENTIONS A 20 TO 1 TO EVEN A 30 TO 1 RATIO UP IN
CENTRAL ILLINOIS. SO...WE COULD SEE UP TO 2 INCHES ACROSS THE
NORTHERN SECTIONS. ELSEWHERE...EXPECT ONE TO TWO INCHES OF SNOW.
WITH THE WINTRY MIX AT THE ONSET...WHICH HAS ALREADY CREATED
PROBLEMS IN SOME AREAS. WE WILL CONTINUE WITH THE WINTER WEATHER
ADVISORY THROUGH 900 PM...GENERALLY NORTH OF A MARBLE HILL
MISSOURI...TO PADUCAH KENTUCKY TO GREENVILLE KENTUCKY LINE.

FRIGID AIR BUILDS INTO THE AREA BEHIND THIS COLD FRONT...WHICH ALONG
WITH BRISK NORTH WINDS LATER TONIGHT...COULD BRING WIND CHILL VALUES
DOWN AROUND ZERO ACROSS THE NORTH. SO WE WILL HEADLINE THAT IN THE
ZONES. SNOWFALL THIS EVENING WILL DEFINITELY AID TO COLDER
READINGS...WHICH WILL HAVE TO BE MONITORED.

HIGH PRESSURE BUILDS INTO THE REGION ON FRIDAY. LOW CLOUDS COULD
LINGER IN THE MORNING BEFORE ATTEMPTING TO SCOUR OUT BY
AFTERNOON...ONLY TO BE REPLACED WITH MID AND HIGH CLOUDS AHEAD OF
NEXT SYSTEM TO OUR WEST. BY 12Z SAT...HIGH PRESSURE BEGINS TO
RETREAT TO THE EAST...ALLOWING RETURN FLOW TO BEGIN IN WESTERN
SECTIONS...AND THEN ACROSS THE REST OF THE FORECAST AREA BY LATER IN
THE AFTERNOON. COULD BE ANOTHER RATHER COLD MORNING ON SATURDAY...AS
TEMPERATURES WILL BE IN THE SINGLE DIGITS NORTH WHERE SNOW WILL
LIKELY STILL BE ON THE GROUND...WITH TEENS SOUTH. LOOKS LIKE PRECIP
WILL HOLD OFF UNTIL SUNDAY MORNING IN THE WEST...SO LEFT ANY MENTION
OF PRECIP OUT FOR SATURDAY NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY

NEXT SYSTEM BEGINS TO AFFECT THE AREA ON SUNDAY. ETA...ECMWF AND GFS
SEEM TO AGREE FAIRLY WELL. FOLLOWED THE GFS FOR THE SUNDAY/MONDAY
STORM. ISENTROPIC LIFT ON THE 290K SURFACE INCREASES MOISTURE AND
WARM AIR DURING THE DAY ON SUNDAY. PRECIPITATION MAY START OFF AS A
RAIN/SNOW MIX IN THE NORTHWEST SECTIONS INITIALLY...THEN AS WARM AIR
ADVECTION INCREASES...EXPECT RAIN OVER THE ENTIRE AREA BY SUNDAY
EVENING. RAIN MAY BE HEAVY AT TIMES SUNDAY NIGHT WITH A LOW LEVEL
JET OF 45 KTS MOVING INTO THE AREA. LACK OF WARM CLOUD DEPTH AND
VERY HIGH PW VALUES A CONCERN SO WILL NOT MENTION HEAVY RAIN IN
FORECAST. LOW CENTER DEEPENS SLIGHTLY AS IT MOVES ACROSS THE AREA.
KEPT TEMPERATURES FAIRLY STEADY SUNDAY NIGHT AS WARM ADVECTION
CONTINUES. STRONG FRONT WITH DENSE AIR MASS BEHIND IT SHOULD PRODUCE
FALLING TEMPERATURES ON MONDAY.

SECOND SYSTEM ON THE EXTENDED PORTION WILL AFFECT THE AREA THURSDAY.
LOW CONFIDENCE IN MODELS AT THIS TIME. FOLLOWING TEMPERATURES AND
COLLABORATION EXPECT A MIXED PRECIPITATION EVENT. GFS BRINGS IN
SOUTHERN STREAM SYSTEM...FOLLOWED THE GFS AND ENSEMBLES.

GUIDANCE FOLLOWED FROM ABOUT TUESDAY THROUGH THURSDAY...ALTHOUGH
TRENDED A BIT COOLER.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY NORTH OF A PADUCAH TO GREENVILLE LINE
THIS EVENING
. MO...WINTER WEATHER ADVISORY NORTH OF MARBLE HILL TO CAPE
GIRARDEAU LINE THIS EVENING.
IL...WINTER WEATHER ADVISORY ALL ZONES THIS EVENING.
IN...WINTER WEATHER ADIVSORY ALL ZONES THIS EVENING.

&&

SHORT TERM...CW
LONG TERM...PS
Hazardous weather outlook, Jan 29, 12:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CST THU JAN 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1218 PM CST THU JAN 29 2004

...WINTER WEATHER ADVISORY FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA
AND PORTION OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL MOVE SOUTHEAST THROUGH THE REGION
BRINGING A GOOD CHANCE FOR SOME ACCUMULATING SNOW. A WINTRY MIX OF
LIGHT RAIN...FREEZING RAIN...SLEET...AND SNOW WILL BE LIKELY AT THE
ONSET...BUT THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO ALL
SNOW...AS WE HEAD THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED...WITH SOME ICE
ACCUMULATION POSSIBLE. ROADWAYS WILL LIKELY BECOME SLICK DUE TO THE
WINTRY MIX...AND THEN BECOME SNOW COVERED LATER THIS EVENING...WHICH
COULD AGGREVATE THE SITUATION.

REFER TO THE WINTER WEATHER ADVISORY (SDFWSWPAH) FOR FURTHER
INFORMATION REGARDING THIS WINTER WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF SNOW THROUGHOUT THE QUAD STATE SUNDAY
NIGHT THROUGH MONDAY NIGHT.  IT IS TOO EARLY TO DETERMINE IF THERE
WILL BE ANY SIGNIFICANT ACCUMULATIONS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF SNOW
THIS AFTERNOON AND EVENING.

DRS/CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Edwards forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Wabash forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
White forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 29, 3:00 PM CST to 11:00 PM CST
Where
Williamson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381283, 5381284, 5381285, 5381286, 5381287, 5381288, 5381289, 5381290, 5381291, 5381292, 5381293, 5381379, 5381380, 5381381, 5381382.